Texas, 2021Drought in Texas, April 1 to 30, 2021
April 1 to 30, 2021 · NWS EPZ · 7 events in 7 counties and zones
April was another dry month across far west Texas which kept drought conditions nearly the same as March.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
April was another dry month across far west Texas which kept drought conditions nearly the same as March.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Mar 31, 10:33 PM MST, 1 hour 27 minutes earlier.
Area forecast discussion, Mar 31, 10:33 PM MST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1133 PM MDT Wed Mar 31 2021
...Updated for 06Z TAF Discussion...
.AVIATION...06Z TAF CYCLE
P6SM SKC-SCT250 through 12Z then increasing clouds with skies
becoming FEW-SCT150-200 SCT-BKN200-250. Winds generally east to
southeast at 5-15KTS overnight with areas of wind shear at kLRU
and KELP through about sunrise. Winds increase after sunrise to
10-20G30KTS with strongest winds at KDMN and KTCS and as you go
toward the AZ border.
&&
26
.PREV DISCUSSION...206 PM MDT Wed Mar 31 2021...
.SYNOPSIS...
A gradual warm up is expected to end the week and especially into
the weekend. Winds remain light and skies mostly clear to partly
cloudy. There cloud be a few thundershowers across area mountains
and Hudspeth county Friday afternoon and evening, but most
locations remain dry. Continued warm to hot conditions into the
early portions of next week, as temperatures approach 90 degrees.
&&
.DISCUSSION...
.SHORT TERM...
Small upper low continues to spin nearly stationary west of the Baja
as weak/moderate sub-tropical jet continues around low over northern
Mexico and the Desert Southwest. WV imagery shows fair amount of
high level moisture in this flow although clouds limited in
development. Upper low will slowly drift toward the northern Baja
into Thursday afternoon. High level moisture plume will continue
over the area and models show some increasing lower level moisture
throughout Thursday as mid-level (700mb) winds turn southerly. PWs
will increase to around .4-.5" many areas, though surface dewpoint
temps still not increasing much. Thus will just mention some
increase in clouds Thursday. Airmass still mostly stable as
destabilization does not incur until Friday. Surface winds will
remain a bit on the brisk side overnight and even for much of
Thursday (10-20 mph). Temperatures Thursday likely warming just a
few degrees from today-real warming doesn't start til Friday.&&
.LONG TERM...
Pretty quiet in the long term period, with some near record
warmth expected by the second half of this weekend into early
next week. Before then, a wound up upper low will traverse the CWA
Friday into Friday night. East/convergent sfc flow, dew points
near 40F, and the approaching ULL may result in a few
thundershowers across Hudspeth county, and the higher terrain of
area mountains Friday aft/evening. Temps will approach 80 degrees
under partly cldy skies.
Disturbance slowly moves east Saturday, and especially on Sunday,
as ridging builds overhead and dominates through Monday. Temps
warm into the upper 80s at least, but some guidance suggests near
90 degrees possible with light winds and clear to ptly cldy skies.
Discrepancies begin come next Tuesday, although temps will remain
well above normal. GFS ejects a potent SW into the Rockies, which
will increase out winds and cool temps a few degrees into the
middle of the week, whereas the CMC and ECM hold back by at least
24 hours. Regardless of the exact evolution, conditions look
breezier to windier during the middle portions of next week as
temps likely remain above normal. Overall though, using the GFS
as the worst case scenario, for instance, wx conditions look less
than extraordinary, especially for the windy season. As such,
mostly dry, and hot conditions will prevail through much of the
long term period.
&&
.FIRE WEATHER...
A dry forecast for the most part over the next week, with no
significant winds expected. Some increase in clouds Thursday and
then a slight chance of thunderstorms Friday afternoon and evening
for the mountain zones and Hudspeth County. This would at least
suggest a slight chance for dry lightning, especially for the
mountains. Otherwise mostly clear skies after Friday. Temperatures
still below normal Thursday and then warming to well above normal
Friday through the weekend. Winds remaining around 15 mph or
less. Longer range...winds may be stronger on Tuesday.
&&
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 43 71 50 83 / 0 0 0 0
Sierra Blanca 37 67 43 77 / 0 0 0 0
Las Cruces 39 70 45 82 / 0 0 0 0
Alamogordo 35 70 43 80 / 0 0 0 0
Cloudcroft 27 51 34 58 / 0 0 0 10
Truth or Consequences 38 68 45 79 / 0 0 0 10
Silver City 39 64 44 73 / 0 0 0 0
Deming 38 70 41 81 / 0 0 0 0
Lordsburg 41 71 44 80 / 0 0 0 0
West El Paso Metro 44 71 51 83 / 0 0 0 0
Dell City 33 67 39 80 / 0 0 0 0
Fort Hancock 38 71 45 85 / 0 0 0 0
Loma Linda 38 67 44 76 / 0 0 0 0
Fabens 41 71 48 85 / 0 0 0 0
Santa Teresa 39 70 45 81 / 0 0 0 0
White Sands HQ 43 69 49 80 / 0 0 0 0
Jornada Range 29 69 43 79 / 0 0 0 0
Hatch 33 70 43 80 / 0 0 0 0
Columbus 41 72 46 82 / 0 0 0 0
Orogrande 30 69 45 80 / 0 0 0 0
Mayhill 28 59 36 71 / 0 0 0 10
Mescalero 29 60 36 69 / 0 0 0 10
Timberon 27 55 34 67 / 0 0 0 0
Winston 23 62 33 73 / 0 0 0 10
Hillsboro 34 67 40 77 / 0 0 0 0
Spaceport 31 68 43 78 / 0 0 0 0
Lake Roberts 33 66 38 74 / 0 0 0 20
Hurley 37 66 38 75 / 0 0 0 0
Cliff 29 70 38 82 / 0 0 0 10
Mule Creek 27 69 43 75 / 0 0 0 10
Faywood 36 66 42 75 / 0 0 0 0
Animas 40 72 42 82 / 0 0 0 0
Hachita 39 70 41 81 / 0 0 0 0
Antelope Wells 41 73 43 82 / 0 0 0 0
Cloverdale 41 71 45 77 / 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
17/35/26
Hazardous weather outlook, Mar 31, 3:47 AM MST, 20 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
447 AM MDT Wed Mar 31 2021
NMZ401>417-TXZ418>424-011100-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
447 AM MDT Wed Mar 31 2021
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time. However, brisk east
winds will occur behind a cold frontal passage today with wind
speeds increasing a bit overnight. Temperatures will be a few
degrees below normal.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Laney
Drought, Western El Paso County
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Western El Paso County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.769, -106.235 (the zone’s center; the record gives no point)
The entire zone was put into in Extreme(D3) drought for the month of April.
Drought, Eastern/Central El Paso County
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Eastern/Central El Paso County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.769, -106.235 (the zone’s center; the record gives no point)
The entire zone remained in Extreme(D3) drought through the entire month. The El Paso airport reported 0.24 inches of precipitation which was 0.07 inches above normal.
Drought, Northern Hudspeth Highlands/Hueco Mountains
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Northern Hudspeth Highlands/Hueco Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.612, -105.810 (the zone’s center; the record gives no point)
The zone remained in Extreme(D3) drought through the month of April.
Drought, Salt Basin
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Salt Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.456, -105.386 (the zone’s center; the record gives no point)
The eastern half of the zone remained in Exceptional(D4) drought while the western half remained in Extreme(D3) drought.
Drought, Southern Hudspeth Highlands
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Southern Hudspeth Highlands forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.456, -105.386 (the zone’s center; the record gives no point)
Exceptional(D4) drought remained across the eastern half of the zone while the west was kept in Extreme(D3) drought.
Drought, Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.612, -105.810 (the zone’s center; the record gives no point)
The entire zone was in Severe(D2) drought through the month of April. The Fort Hancock Cooperative Observer reported 0.14 inches of precipitation which was 0.07 inches below normal.
Drought, Rio Grande Valley of Eastern Hudspeth County
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Rio Grande Valley of Eastern Hudspeth County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.456, -105.386 (the zone’s center; the record gives no point)
The far eastern portion of the zone remained in Exceptional(D4) drought while the remainder of the zone continued to be in Extreme(D3) drought.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Wildfire in California, April 1 to 4, 20211 death · 1 injured · $3.0 million · 11 events
- Winter Weather in Ohio, April 1, 20216 injured · $800,000 · 2 events
- Drought in New Mexico, April 1 to 30, 202141 events
- Drought in North Dakota, April 1 to 30, 202129 events
- Frost and Freeze in Kentucky, April 1 to 3, 202122 events
- Drought in Colorado, April 1 to 30, 202121 events
- Frost and Freeze in Illinois, April 1 to 3, 202119 events
- Drought in New Mexico, April 1 to 30, 202117 events
- Drought in Texas, April 1 to 30, 202115 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 1, 202114 events
- Drought in Texas, April 1 to 30, 202114 events
- Drought in Arizona, April 1 to 30, 202114 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956099, 956100, 956101, 956102, 956103, 956104, 956105.